U.S. doctors online nowAsk doctors free
Long Beach, CA
A female asked:

Having a unusal discharge. could i have an std? i started getting the depo-provera vera shot for birth control about 5 months ago. the first two months were fine and the third month i had heavy bleeding for two weeks before i went back to get the next sh

2 doctor answers2 doctors weighed in
Dr. Laura McMullen
Pediatrics 21 years experience
It : It is normal to have prolonged bleeding (a continuous period) and spotting in the first few months you are on the depo-provera shot. Even though it sounds as if you are spotting fro the Depo-Provera shot, without examining you and checking your discharge under a microscope, i cannot say for certain whether you also have an infection (such as an std) or not. You should give your doctor a call. They may want to check you to make sure there isn't something else going on before attributing your symptoms to the Depo-Provera shot. Below, i've linked to a website that can give you more in-depth information on the Depo-Provera shot.
Dr. Hunter Handsfield
Infectious Disease 53 years experience
Vaginal discharge: Any new, unexplained, or abnormal vaginal discharge needs professional examination, and as you apparently suspect, STDs are among the most common causes. STDs like gonorrhea and chlamydia also can cause heavy periods. See a doctor ASAP. Good luck.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jan 1, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.